Stroke Mimic Caused by Acetazolamide

  • Tiago Manuel Mendes Department of Medicine, Unidade Local de Saude do Alto Minho, Hospital Conde de Bertiandos, Ponte do Lima, Portugal

Keywords

Acetazolamide, ataxia, stroke mimic

Abstract

Objectives: To describe a case of a stroke mimic caused by iatrogenic ataxia due to acetazolamide.

Case description: An 86-year-old man with a history of gout and glaucoma, presented to the emergency department with progressive confusion, dizziness, disequilibrium and slurred speech, 3 days after he had started acetazolamide following ocular surgery. Physical examination showed he was hypertensive and had dysarthria; it was not possible to observe his gait due to pain in the right foot presumed to be due to a gout crisis. A stroke was thought to be the cause of these neurological deficits so a head CT scan was performed but did not show any alterations. During a stay in the stroke unit the neurological deficits remained unchanged and so, after review of the history, neurological side effects due to acetazolamide were suspected and the drug was suspended. A head MRI was performed to rule out stroke and the patient gradually improved. In the meanwhile, the patient was observed by an ophthalmologist and repeat surgery was proposed because of increased intraocular pressure.

Conclusions: Neurological deficits with a normal head CT scan in the emergency department pose many difficulties and require extensive knowledge of brain vascular anatomy and the differential diagnoses for stroke.

References

  • AcetaZOLAMIDE for Injection, USP [prescribing information]. Big Flats, NY: X-Gen Pharmaceuticals. http://www.x-gen.us/product/injectables/acetazolamide-for-injection-usp/ (accessed 1 Feb 2018).

  • Acetazolamide tablets USP. Hawthorne, NY: Taro Pharmaceuticals. http://www.taro.com/node/225 (accessed 1 Feb 2018).
  • Published: 2018-02-22

    Issue: Vol 5 No 5 (view)

    Section: Articles

    How to cite:
    Mendes, T. (2018). Stroke Mimic Caused by Acetazolamide. European Journal of Case Reports in Internal Medicine, 5(5). https://doi.org/https://doi.org/10.12890/2018_000822